"I think the hardest part of TSW is how much you miss out on during that time. I was housebound for almost two whole years. People lose family and friends over this; you miss work, you miss being human and being yourself. I couldn’t even wear socks for two and a half years." Emilie Dunn
Steroids. Are they life-savers or the work of the devil?!
In this blog our Brutal Truth series looks at Topical Steroid Withdrawal (TSW), the process of going cold turkey from topical corticosteroids, and talk to Balmonds customer Emilie Dunn about her healing journey.
It’s always been known that topical steroids prescribed for chronic skin conditions should be used sparingly, at the right potency and for a limited time, but recently eczema-sufferers have been describing alarming symptoms - redness, extreme sensitivity, inflammation, skin damage - that they’re putting down to their use of strong steroids. So alarming in fact, that more and more people are choosing to quit steroids altogether.
It’s a controversial topic, with some doctors sceptical that the condition, also known as 'red skin syndrome', exists at all, but thousands of sufferers remain certain that steroids have damaged their skin to the point that they want nothing further to do with them and are finding other ways to manage their eczema.
The process of weaning your skin off steroids is known as Topical Steroid Withdrawal (TSW); it usually involves working out an effective daily regime to manage flare-ups, including identifying and avoiding your triggers, building up your gut health, being meticulously infection-aware, and using non-steroidal, non-irritant emollients (such as Skin Salvation) to keep skin thoroughly hydrated.
Someone who has first-hand experience of going through TSW is Emilie Dunn, who came to our attention after discovering Skin Salvation and sharing some amazing before-and-after photos with us.
Balmonds: Hi Emilie! Thank you for talking to us. Can you give me a little bit of background to your TWS? Did you grow up with eczema?
Emilie Dunn: I’ve had eczema since birth (coupled with asthma and allergies). Wet wraps and bandages galore! I’ve seen so many dermatologists I can’t remember them all, and was mainly prescribed steroid-based creams such as Diprosone.
How did you manage your skin on a day to day basis?
I had wet wraps, bandages, and baths to soothe. Due to being on a lot of oral steroids my skin would be quite up and down, but I don't remember a time I didn’t have a bandage on, especially on my cracked fingers.
What was the hardest thing for you to cope with?
Just how having eczema affects daily living! Things like the fact that split fingers make it hard to hold a pen and how I had to pack loads of cream and bandages if I stayed at someone's house.
What was your experience of using topical steroid creams?
They were over-prescribed, thus thinning and damaging my skin over a period of time. Nothing else I tried worked except for steroids, but then the eczema would come back worse when the steroids stopped. My skin became addicted. I quit using them in 2015 and went into TSW.
Why do you think topical steroids have become such a contentious issue?
I think most of the public have no clue about the dangers of topical steroids. They’re the go-to for skin problems, but instead of looking into the issue more deeply, or trying alternatives first, steroids are prescribed almost instantly. And of course, whether you get the right advice largely depends on the individual doctor, and on the training they’ve had.
How difficult was it for you to convince your doctor what was going on for you?
At the beginning I was told TSW wasn’t real, that I was selfish for refusing steroid treatment and putting my family through so much. I have two GPs who support me now, but it took them a long time.
What’s the biggest challenge of going through TSW?
I think the hardest part is how much you miss out on during that time. I was housebound for almost two whole years. People lose family and friends over this, you miss work, you miss being human and being yourself. I couldn’t even wear socks for two and a half years. You realise how much you take for granted.
How long does TSW take?
That's the million dollar question! It varies per person although I think the average is around two to two and half years. It depends on how much steroids you used and how strong they were, as well as genetic factors or what other meds you take. It’s been longer than average for me, at 34 months. I take photos of my skin, even when I don’t want to, because you forget how bad it is, and how far you've come.
What is it about Skin Salvation ointment that you think made it work for you during TSW?
It's natural. And NO steroids! No nuts or egg either! It took about a month to work for me, stinging a little if there were splits, but it softened my skin very well.
Where do you go for support during TSW?
The main Topical Steroid Withdrawal Support Group on Facebook is a huge help, because it’s full of people who have healed.
There’s also an Instagram page called Preventable_doc; this is a film maker, Briana Banos, also has a YouTube channel and has made a documentary about her experiences of TSW.
Also check out Cara Ward, a TSW veteran who’s now fully healed and and has published a book about it.
Do you think there’s a greater awareness of the condition now?
I think change is coming! The TSW community is already so much bigger compared to when I first started my TSW journey almost three years ago. I am also seeing larger lists of TSW-supporting doctors and specialists.
Thank you so much for talking to us, Emilie! We wish you every luck on your healing journey.
Check out our TSW Info Hub for more information about Topical Steroid Withdrawal.
For customers from the USA and Canada
Order directly from our US website www.balmonds.com
If you require medical advice we recommend you always contact your healthcare professional.
If you or someone you are caring for seems very unwell, is getting worse or you think there's something seriously wrong, call for emergency services straight away. For general medical advice, please contact your healthcare professional, this article does not contain or replace medical advice.
Do not delay getting help if you're worried. Trust your instincts.